Welcome back!

Changing from ET to MF?

I have been ET for 6 years. It is a bit early to be sure, but I suspect I might be changing gradually to MF. I have never met anyone who has done thi, so I am not sure what to expect, but the bone marrow seems to be getting beaten up by hydroxycarbamide. It cannot produce enough red cells and I think the platelets are slowing down. I would like to hear from anyone who has changed from ET to MF, if there is anyone. Jumbo4

1 Like

Hi @jumbo4, I am absolutely useless on medical stuff but I hope others might be of more help.
Take care and stay safe and if you would like to speak to someone the helpline details are above

Hello @jumbo4. It’s good to hear from you. I was diagnosed in 1992 with an MPN that I was told had features of ET and MF. I was on Hydroxycarbamide for many years but gradually noticed that my platelet count was dropping, as was my haemoglobin too. My bone marrow was retested and it was discovered that it had become more fibrotic. I was also found to be CALR positive, with an abnormality on chromosome 1. The ET had transformed to MF. This was in 2015. I don’t know whether it was the Hydroxycarbamide that had caused this or the fact that at diagnosis I already had some features of MF. I was told from the beginning that my disease was hard to classify and I was only in my thirties when I was diagnosed which is unusual. I now take Ruxolitinib and Danazol and require regular transfusions of red blood cells. However, I consider myself fortunate to have lived with this disease for 28 years. I am happy to answer any questions you may have. Warm wishes. Willow

1 Like

Willow: Thank you for your interest. I saw this week the news that MF now has a new treatment licensed In the EU. I have not yet been classified as MF and my consultant only meets me by phone 4 times a year for a short call. Add to that the fact that I have had five changes of consultant in six years ( as a result of their own illnesses). But just in case I am relabelled, I would like to know whether Danazol is a tasty dish, and is your interval between transfusions very short? I have read that transfused red cells don’t last very long. You seem to have done very well. Jumbo4

1 Like

Hello @jumbo4. It’s good to hear from you. It must be so difficult for you to have had to change consultants so many times. Danazol is an old drug that was used for something else but incidentally has been found to stimulate the body to produce more red blood cells. It takes a while to take effect but it does seem to be helping. Prior to starting the Danazol I was needing transfusions of red blood cells approximately every couple of months but now the gap between transfusions is a bit longer. My last top-up of red blood cells was on 1st December. I have tolerated the Danazol well without too many side-effects. Hope this helps. Look forward to hearing how things go for you. Warm wishes. Willow

1 Like

Willow;-. Interesting! I think you once said you were also JAK-2 didn’t you? I am, but I have never had a bone marrow biopsy, they worked it out from the blood. You have to have a biopsy if they are looking for fibrosis.
I have had an easy time so far with ET except for anxiety over fatigue as the haemoglobin gets low. It probably won’t be easy in future if the Hb goes down further. I will look into Danazol just in case I go down that road. Jumbo4

1 Like

Jumbo4. Actually I was found to be CALR positive, not JAK2. For a few years I had weekly EPO (erythropoietin) injections to try to improve my red blood cell count but they didn’t work so that is when I started the Danazol. I am also on Ruxolitinib twice a day which is a relatively new protein kinase inhibitor. It has helped to reduce my enlarged spleen and ease the bone pain that I am experiencing. I fully understand your feelings regarding fatigue. It is so hard especially when others don’t understand how rough you are feeling. Hope this helps and if you feel up to it, please let us know how you get on. Thanks. Warm wishes. Willow

1 Like

Thanks Willow. I will let you know how things proceed after my late April appointment with the consultant. Jumbo4

1 Like